Virginia, 2011

Tornadoes and Hail in Virginia, April 16, 2011

April 16, 2011 · NWS LWX · 36 events in 14 counties and zones

Strong low pressure over the Midwest remained cutoff from jet stream on the 16th. The warm front associated with this system passed through during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong low pressure over the Midwest remained cutoff from jet stream on the 16th. The warm front associated with this system passed through during the morning. Warm and moist southerly winds behind the front provided moderate amounts of instability. The instability combined with forcing from the low for showers and thunderstorms to develop.

There was enough instability along with strong winds aloft for some thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 16, 9:40 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 16, 9:40 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT SAT APR 16 2011

.SYNOPSIS...
A SURFACE TROUGH AND SUBSEQUENT COLD FRONT ASSOCIATED WITH A
POTENT UPPER-LEVEL DISTURBANCE WILL CROSS THE REGION THIS
AFTERNOON AND EVENING. HIGH PRESSURE ARRIVES SUNDAY BEFORE BEING
DISPLACED BY TUESDAY AS A STRONG LOW PRESSURE SYSTEM APPROACHES
THE REGION MID-WEEK. HIGH PRESSURE RETURNS LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY ACROSS THE MID MISSISSIPPI RIVER VALLEY...WITH
A SURFACE LOW PRESSURE TROUGH ACROSS THE EASTERN OHIO VALLEY.
THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH ACROSS WEST
VIRGINIA...WITH STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINFALL.

THE SURFACE TROUGH/LINE OF STORMS WILL MOVE EASTWARD TODAY...AND
CROSS THE CWFA THIS AFTERNOON AND EVENING. STILL EXPECTING SOME
BREAKS IN THE CLOUDS TODAY...ESPECIALLY ACROSS THE SHENANDOAH VALLEY
AND CENTRAL VIRGINIA FOOTHILLS.

STRONG DYNAMIC FORCING...WITH A NEGATIVELY TILTED 500MB TROUGH
SWINGS THROUGH THE CWFA THIS AFTERNOON/EVE. IN ADDITION...STRONG
WIND FIELD ALOFT IS PRESENT...WITH 50-60 KT AROUND 1000 FT ABOVE THE
SURFACE. MODEST SURFACE INSTABILITY PRESENT...BUT WITH BREAKS IN
THE CLOUDS...SURFACE INSTABILITY WILL ONLY INCREASE.

DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON/EVENING...WITH THE POTENTIAL FOR
EMBEDDED TORNADOES WITHIN THE LINE. IN ADDITION...RECENT EXCESSIVE
RAINFALL HAS LEFT SOILS NEARLY SATURATED. WIDESPREAD SHOWERS FROM
THIS MORNING...AND LOCALLY HEAVY RAINFALL ALONG THE SURFACE
TROUGH...WILL ONLY EXACERBATE THE PROBLEM. HAVE EXTENDED THE FLASH
FLOOD WATCH EASTWARD TO MAINLY ALONG AND WEST OF THE INTERSTATE 95
CORRIDOR. HOURLY FFG IN THESE REGIONS IS AOB 1 INCH.

NO CHANGES TO THE REMAINDER OF THE HEADLINES FOR NOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
QUASI-ZONAL FLOW ALOFT DVLPS EARLY NEXT WK ACRS MUCH OF THE CONUS
IN THE WAKE OF THE POTENT SHRTWV TROF FROM SAT. RESULT FOR THE
MID-ATLC RGN WILL BE A DP WLY WIND PROFILE...PROMOTING INCRG
WARMTH.

A SHRTWV TROF OVER THE PACIFIC NW WILL BGN TO AMPLIFY ON MON...
LEADING TO DPNG LOPRES IN THE SRN PLNS. INVERTED SFC TROF WILL
SHARPEN ACRS FCST AREA AND MAY PROVIDE FOCUS FOR DVLPMT OF LGT
RAIN SHWRS MON AND TUE ACRS NRN SECTIONS OF FCST AREA.

MAXIMA ON SUN XPCD TO BE IN THE LOW-MID 60S. MAXIMA ON MON WILL
REACH THE MID-UPR 60S...AND LWR 70S IN PIEDMONT AND CNTRL
FOOTHILLS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS SHRTWV TROF DIGS INTO SRN PLNS AND BGNS TO LIFT NEWD ON TUE
NGT...ASSOCIATED SFC LOPRES WILL BULD NEWD INTO THE SRN GRTLKS
RGN. WITH STRONG LOW-LVL JET DVLPG IN RESPONSE...MSTR IN THE BROAD
WARM SECTOR WILL SPREAD NWD AND SHUD MOVE INTO MID-ATLC BY WED
MRNG.

BALMY TUE NGT WILL LEAD TO MAXIMA IN THE UPR 70S-LWR 80S ON WED.
SFC TROF AXIS WILL SHARPEN ACRS WRN ZONES WED AFTN AND WILL
PROGRESS EWD THRU FCST AREA AS RGN IS GRAZED BY SRN FRINGE OF
EJECTING UPR TROF. THESE FACTORS SHUD LEAD TO SCT TSTM DVLPMT IN
WRN HALF OF FCST AREA WED AFTN AND EVE. FCSTD WIND FIELDS WILL
SUPPORT ORGANIZED CNVCTN.

CDFNT CROSSES RGN BY THU MRNG...AND HIPRES BUILDS THU AND FRI. NLY
WINDS ON THU WILL GIVE WAY TO ELY WINDS ON FRI. MAXIMA WERE COOLED
SLGTLY ON FRI OWING TO XPCD CLD CVR AND ONSHORE FLOW. WINDS WILL
BCM SLY BY SAT IN ADVANCE OF A DVLPG LOPRES SYSTEM...WHEN NEXT CHC
FOR TSTMS WILL BE FOUND.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
HEAVY RAIN/IFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON WITH
EMBEDDED STRONG TSTMS SWEEPING EAST LATE IN THE DAY. TIMED TSTMS
WITH TEMPOS BASED ON HIGH RES MODELS FOR TAFS.

ELY FLOW STRENGTHENS THIS MORNING AND VEERS SELY THIS AFTERNOON.
SHOULD SEE GUSTS 30-35KT EAST OF THE BLUE RIDGE. DAMAGING WINDS
POSSIBLE WITH THUNDERSTORMS. COLD FRONT MOVES THROUGH THIS
EVENING...WITH SHOWERS DISSIPATING/CIGS BREAKING AND WLY FLOW
GUSTING TO 20 KT POST-FROPA.

GUSTY WLY WINDS XPCD SUN IN WAKE OF CDFNT. HIPRES WILL PROMOTE LGT
WINDS MON.

BEST CHCS FOR SUB-VFR CONDS WILL BE TUE-WED AS MSTR STREAMS NEWD
ACRS RGN. CIGS OVNGT TUE MAY DROP BLW VFR LVLS...AND TSTMS ARE
PSBL WED AFTN AND EVE AS SFC TROF CROSSES RGN.

&&

.MARINE...
GALE WARNING REMAINS IN EFFECT FOR THE ENTIRE MARINE AREA TODAY.
E/SE WINDS WITH GUSTS TO AROUND 25 KT. THE COLD FRONT IS EXPECTED TO
MOVE THROUGH THE WATERS LATE THIS AFTERNOON AND EARLY EVENING. WINDS
WILL SHIFT TO THE WEST BEHIND THE FROPA.

ELY FLOW STRENGTHENS TO 25 TO 30 KT THIS MORNING AND VEERS SELY
WITH GALE WARNING THRESHOLD GUSTS MID-DAY INTO THE EVENING AHEAD
OF A COLD FRONT. DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS
THIS EVENING. EXTENDED GALE WARNING THROUGH TONIGHT SINCE ALL
WATERS HAVE THE POTENTIAL FOR GUSTS OF 34 KT DURING THE TONIGHT
PERIOD. HOWEVER...GUSTS WILL DECREASE WITH FRONTAL PASSAGE BY
MIDNIGHT...WITH WLY FLOW GUSTING 20 TO 25 KT POST-FROPA.

SMALL CRAFT ADZY IS IN EFFECT SUN FOR ALL WATERS AS GUSTY WLY
WINDS IN WAKE OF CDFNT ARE XPCD. WINDS WILL SUBSIDE SUN NGT...BUT
A SMALL CRAFT ADZY MAY BE NEEDED FOR PORTIONS OF THE WATERS SUN
EVE.

SFC HIPRES ON MON WILL MAINTAIN LGT WINDS ACRS WATERS. SLY FLOW
DVLPS TUE AND WED AHEAD OF A DPNG LOPRES SYSTEM OVER GRTLKS. SMALL
CRAFT ADZY MAY BE NEEDED DURG THIS TIME AS CHANNELING INCRS.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES OF 1.2 TO 1.4 INCH MEANS HEAVY RAIN FOR
THIS TIME OF YEAR. GIVEN THE FLOODING THAT OCCURRED EARLIER THIS
WEEK...ANTECEDENT CONDITIONS ABOUND /PARTICULARLY FOR THE BLUE
RIDGE AND WEST...WHERE A FLASH FLOOD WATCH IS IN EFFECT/. TOTAL
QPF OF 1.5-2.0 INCHES WITH LOCALLY HIGH AMOUNTS EXPECTED...LESS
SHOULD WIDE BREAKS FORM IN THE CONVECTIVE LINES. WITH THREE HOUR
FLASH FLOOD GUIDANCE OF ONE TO TWO INCHES...EXPECT FLASH FLOODING
TODAY.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS HAVE RAPIDLY RISEN THIS MORNING AS STRONG SE FLOW
CONTINUES. EXPECT WATER LEVELS TO CONTINUE RISING THROUGH THE
AFTERNOON. CURRENTLY...COASTAL FLOOD ADVISORY IN EFFECT.
HOWEVER...WILL CONTINUE TO MONITOR THE WATER LEVELS. IF LEVELS
CONTINUE RISING IN THE CURRENT FASHION...WILL HAVE TO CONSIDER
UPGRADING TO A COASTAL FLOOD WARNING FOR THE EVENING AND OVERNIGHT
HIGH TIDES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
     FOR DCZ001.
     FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
     502.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
     502.
     COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
     FOR MDZ007-011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ007-
     011-013-014-016>018.
     FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR MDZ004>007-009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>040-050-051-503-504.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
     036>040-042-501-503-504.
     COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
     FOR VAZ052>055-057.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ052-
     053-055-057.
     FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR VAZ042-052>056-501-502.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
     055-501>506.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Apr 16, 12:34 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT SAT APR 16 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC
AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER
LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH
FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.

SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS THUNDERSTORMS CROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY MORNING.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY MAY
BE NEEDED FOR PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
134 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 AM FOR AREAS MAINLY ALONG
AND WEST OF THE BLUE RIDGE MOUNTAINS. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /NPWLWX/ FOR DETAILS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS.

HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND
RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL
COUNTIES WEST OF THE BLUE RIDGE AND FOR THE CENTRAL FOOTHILLS.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER
FLOODING ON SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE.
SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 16, 12:30 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT SAT APR 16 2011

VAZ026-WVZ055-502-506-161800-
EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
130 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...HARDY...EASTERN
GRANT AND ROCKINGHAM COUNTIES...

AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OAK FLAT...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE ROUGH RUN...MATHIAS AND MOOREFIELD.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3914 7902 3901 7865 3858 7919 3869 7937
TIME...MOT...LOC 1730Z 219DEG 53KT 3871 7919

HTS

The radar

The Sterling radar (KLWX), 162 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
April 16, 12:42 PM EST
Where
Augusta County, 2.6 mi ENE of Churchville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.247, -79.107

Four to five large trees were down along Moffett Branch Road. Trees were about twenty feet high.

Thunderstorm Wind, Rockingham

When
April 16, 1:15 PM EST
Where
Rockingham County, 4.1 mi SSW of Athlone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.475, -78.728

A few trees were down about five miles north of Massanutten.

Tornado, Augusta

When
April 16, 1:20 PM EST to 1:23 PM EST
Where
Augusta County, 0.54 mi ESE of Wilda to 2.33 mi N of Stuarts Draft
Rating
EF0
Path length
3.81 mi
Path width
200 yd
Property damage
$2.2 million
Reported by
NWS Storm Survey
Coordinates
38.018, -79.070

A tornado tracked just west of Stuarts Draft. The tornado produced damage to thirty-seven structures and also downed numerous trees and powerlines.

Numerous trees were toppled and wires were down along Old White Hll Road. A large tree fell onto a house off White Hall Road. A large storage shed was destroyed and multiple hardwood trees were topped ten to fifteen feet up near Twin Mill and Churchmans Mill Roads. A farm building along Tinkling Spring Road and Yoder Circle lost several outbuildings and trees.

Preliminary damage estimates from Augusty County Emergency Officials listed storm damage to twelve residences, three businesses, fifteen garage sheds, two mobile strutures and five barns. Preliminary damage cost was estimated at over 2.2 million dollars.

Thunderstorm Wind, Nelson

When
April 16, 1:44 PM EST
Where
Nelson County, 4.57 mi WNW of Martins Store
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.922, -78.949

A wind gust of 68 mph was reported at Wintergreen.

Thunderstorm Wind, Rockingham

When
April 16, 1:45 PM EST
Where
Rockingham County, 1 mi ESE of Grottoes
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.264, -78.813

Trees were down and a small building was damaged near Grottoes.

Thunderstorm Wind, Warren

When
April 16, 1:46 PM EST
Where
Warren County, 1.16 mi SSE of Bentonville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.816, -78.309

Power poles were down on Whispering Pine Lane.

Thunderstorm Wind, Frederick

When
April 16, 1:53 PM EST
Where
Frederick County, 1.58 mi SE of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.156, -78.276

Trees were down onto wires along Perry Road.

Thunderstorm Wind, Albemarle

When
April 16, 1:59 PM EST
Where
Albemarle County, 1.14 mi SE of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.037, -78.757

A tree was down along the road.

Thunderstorm Wind, Albemarle

When
April 16, 2:11 PM EST
Where
Albemarle County, 1.8 mi E of White Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.119, -78.637

A tree was down at the intersection of Garth Road and Lake Albemarle Road.

Thunderstorm Wind, Clarke

When
April 16, 2:14 PM EST
Where
Clarke County, 0.76 mi NNE of Briggs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.109, -78.013

A tree was fell onto power lines along Lord Fairfax Highway.

Thunderstorm Wind, Albemarle

When
April 16, 2:17 PM EST
Where
Albemarle County, 0.51 mi SSE of Covesville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.873, -78.717

A tree was blocking U.S. 29.

Thunderstorm Wind, Albemarle

When
April 16, 2:24 PM EST
Where
Albemarle County, 2.16 mi NNW of Ivy
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.076, -78.622

A tree was down on power lines near Ivy.

Thunderstorm Wind, Albemarle

When
April 16, 2:25 PM EST
Where
Albemarle County, 2.93 mi NW of Simeon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.004, -78.494

Damage was reported to the siding of a roof near Newcomb Hall. A few trees were also cracked in half.

Thunderstorm Wind, Albemarle

When
April 16, 2:33 PM EST
Where
Albemarle County, 1.98 mi SE of Farmington
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.027, -78.529

A tree was down off the ramp of Fontaine Avenue on Route 29.

Thunderstorm Wind, Albemarle

When
April 16, 2:37 PM EST
Where
Albemarle County, 2.16 mi WSW of Rio
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.061, -78.508

A tree fell onto a house along Westminster Road.

Thunderstorm Wind, Albemarle

When
April 16, 2:39 PM EST
Where
Albemarle County, 0.3 mi SW of Proffit
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.117, -78.434

A tree fell onto Powell Creek in Hollymead.

Thunderstorm Wind, Greene

When
April 16, 2:41 PM EST
Where
Greene County, 1.99 mi NNE of Standardsville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.325, -78.411

Thirty trees were blown down at a golf course near the intersection of Madison Road and State Route 619.

Thunderstorm Wind, Albemarle

When
April 16, 2:43 PM EST
Where
Albemarle County, 0.81 mi ENE of Advance Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.184, -78.436

Trees and wires were down at Frays Mill and Mill House Drive.

Thunderstorm Wind, Madison

When
April 16, 2:45 PM EST
Where
Madison County, 1.61 mi SSW of Shelby
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.298, -78.330

Two trees were down on a farm along U.S. 29.

Thunderstorm Wind, Madison

When
April 16, 2:50 PM EST
Where
Madison County, 0.49 mi NE of Shelby
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.325, -78.314

A tree was down along Shelby Road.

Thunderstorm Wind, Orange

When
April 16, 2:54 PM EST
Where
Orange County, 1.4 mi ESE of Scuffletown
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.245, -78.275

A large Oak Tree was down along Scuffletown Road. The tree was about twenty-eight inches wide.

Thunderstorm Wind, Culpeper

When
April 16, 3:11 PM EST
Where
Culpeper County, 2.87 mi NW of Monument Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.628, -78.039

Trees were down along the 5000 block of Docs Road.

Thunderstorm Wind, Culpeper

When
April 16, 3:12 PM EST
Where
Culpeper County, 1.79 mi E of White Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.428, -78.037

Small braches were knocked down near Winston.

Thunderstorm Wind, Loudoun

When
April 16, 3:35 PM EST
Where
Loudoun County, 0.34 mi NNW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.134, -77.653

A couple of trees were down along Colonial Highway in Hamilton.

Thunderstorm Wind, Loudoun

When
April 16, 3:35 PM EST
Where
Loudoun County, 1.63 mi ENE of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.980, -77.743

A tree and power lines were down on Foxcroft Road.

Thunderstorm Wind, Spotsylvania

When
April 16, 3:46 PM EST
Where
Spotsylvania County, 2.57 mi ENE of Belmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.158, -77.824

A tree fell onto a vehicle at the intersection of Stubbs Ridge Road and Lawyers Road.

Thunderstorm Wind, Prince William

When
April 16, 5:00 PM EST
Where
Prince William County, 1.47 mi S of Minnieville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.609, -77.347

A tree was down on Larchmont Court and Brawner Drive.

Thunderstorm Wind, Prince William

When
April 16, 5:10 PM EST
Where
Prince William County, 1 mi NW of Woodbridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.659, -77.265

A tree was down at the intersection of Millwood Drive and Horner Road.

Hail, Warren

When
April 16, 5:32 PM EST
Where
Warren County, 1.08 mi W of Front Royal
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -78.200

Hail up to the size of quarters was reported near Front Royal.

Thunderstorm Wind, Warren

When
April 16, 5:34 PM EST
Where
Warren County, 2.16 mi NE of Front Royal Warn Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.945, -78.226

A tree was blocking Punch Run Road off Strasburg Road.

Thunderstorm Wind, Clarke

When
April 16, 5:36 PM EST
Where
Clarke County, 0.64 mi ESE of Briggs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.098, -78.008

A tree was down on Millwood Pike.

Thunderstorm Wind, Clarke

When
April 16, 5:40 PM EST
Where
Clarke County, 1.94 mi SE of Millwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.047, -78.008

A tree was down over Route 723 near Route 50.

Thunderstorm Wind, Clarke

When
April 16, 5:43 PM EST
Where
Clarke County, 2.88 mi ESE of Claytonville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.069, -77.968

Power poles and a transformer was down along Calmes Neck Lane.

Thunderstorm Wind, Loudoun

When
April 16, 6:12 PM EST
Where
Loudoun County, 1.47 mi NW of Woodburn
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.097, -77.636

A wind gust of 65 mph was measured near Woodburn.

Tornado, Loudoun

When
April 16, 6:12 PM EST to 6:16 PM EST
Where
Loudoun County, 1.56 mi NW of Woodburn to 1.47 mi SSW of Leesburg
Rating
EF0
Path length
4.08 mi
Path width
50 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
39.098, -77.638

Sporadic snapped tree limbs and a few uprooted trees were located in neighborhoods surrounding the Westpark Golf Course. A road sign was pulled from the ground and snapped along Clubhouse Drive.

Shingles were removed from a home near Canby Road.

Thunderstorm Wind, Loudoun

When
April 16, 6:16 PM EST
Where
Loudoun County, 1.52 mi SW of Leesburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.104, -77.570

Trees were down near South King Street and Davis Avenue in Leesburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300181, 300184, 302294, 300188, 300136, 300122, 300124, 300126, 300068, 300060, 300072, 300077, 300084, 300093, 300086, 300089, 300100, 300095, 300103, 300105, 300106, 300107, 300108, 300109, 300110, 300112, 300113, 300114, 300150, 300142, 300115, 300116, 300117, 300119, 301099, 300118.